Heavy Snow, Ashtabula
- When
- December 17, 4:00 PM EST to December 20, 4:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
An upper level disturbance moved across Lake Erie and into northern Ohio on the evening of December 17th. This caused the light lake effect snow already falling to quickly intensify.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An upper level disturbance moved across Lake Erie and into northern Ohio on the evening of December 17th. This caused the light lake effect snow already falling to quickly intensify. By late evening a band of moderate to heavy snow stretched from Lake County eastward across southern Ashtabula and northern Trumbull counties and into Pennsylvania. Snowfall rates with this band exceeded two inches per hour. Accumulations of up to 14 inches were reported in Geauga County by daybreak on the 18th with 8 to 12 inches of accumulation in southern Ashtabula and northern Trumbull Counties. This activity diminished somewhat during the afternoon of the 18th, but not before another 4 to 8 inches of snow fell from Cuyahoga County eastward through the snowbelt. Scattered lake effect snow showers then persisted through the 20th. Thunder and lightning were observed in Cuyahoga County on the 19th. Total snowfall accumulations from the 17th through the 20th ranged from 12 to 15 inches in eastern Cuyahoga County to over two feet in portions of Geauga and Ashtabula Counties. A maximum of 26.1 inches was measured in northeastern Geauga County (Hambden Township). Hundreds of accidents and significant travel delays resulted from this prolonged event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 17, 3:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 345 PM EST WED DEC 17 2003 A BIT LATE WITH THIS BUT ZONES ARE OUT. IS SHORT...WORKSTATION ETA HAS NAILED THE CURRENT SNOW BAND ACRS LAKE ERIE AND BRINGS IT ALONG WITH THE MESOETA...INTO NERN OHIO AND NWRN PA THIS EVENING AS WINDS VEER AS SFC LOW OVR ERN CANADA DRIFTS EAST. THIS SHOULD PERSIST THRU THE NIGHT AND INTO THURSDAY BEFORE BREAKING DOWN DUE TO ADDED SHEAR DRYING AND A SLIGHT WARMING IN THE MID LEVELS. THINGS COULD FLARE UP AGAIN THURSDAY NIGHT AS ANOTHER WAVE MOVES IN BUT AGAIN...DRYING MOVING IN AND SFC PRESSURES BGN TO RISE A BIT SO FOR NOW DIDNT HIT TOO HARD. SFC RDG ACRS THE AREA SATURDAY. LOW LVL MSTR DECREASES TO 30% BUT UPPR LVLS CONT MOIST. STILL THINK WE COULD SEE SOME FILTERED SS SO IN PLACES TO THE WEST AND SOUTH BROUGHT IN A MIX WITH SS. TK .CLE WATCHES/WARNINGS/ADVISORIES... OH...OHZ011>014-089-PAZ001. LAKE EFFECT SNOW ADVISORY THROUGH 4PM THURSDAY. PA...PAZ002-003 LAKE EFFECT SNOW WARNING THROUGH 4PM THURSDAY.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 549 AM EST WED DEC 17 2003 OHZ012>014-089-PAZ001>003-171247- ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-GEAUGA OH- LAKE OH-NORTHERN ERIE PA-SOUTHERN ERIE PA- INCLUDING THE CITIES OF...ASHTABULA...CHARDON...ERIE...JEFFERSON... MEADVILLE AND PAINESVILLE 549 AM EST WED DEC 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO INTENSIFY OVER THE AREA LATER THIS AFTERNOON AND TONIGHT AND TAPER OFF BY THURSDAY AFTERNOON. SNOW ACCUMULATIONS OF SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE OVER THIS AREA THROUGH TONIGHT WITH LOCAL AMOUNTS AS HIGH AS 4 TO 8 INCHES OVER HIGHER TERRAIN OF NORTHWEST PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVIATION WILL NOT LIKELY BE NEEDED TODAY. OHZ003-006>011-017>023-027>033-036>038-047-171248- ASHLAND OH-CRAWFORD OH-CUYAHOGA OH-ERIE OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-MEDINA OH- MORROW OH-OTTAWA OH-PORTAGE OH-RICHLAND OH-SANDUSKY OH-SENECA OH- STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...BOWLING GREEN... BUCYRUS...CANTON...CLEVELAND...ELYRIA...FINDLAY...FOSTORIA... FREMONT...LORAIN...MANSFIELD...MARION...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PORT CLINTON...RAVENNA... SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 549 AM EST WED DEC 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT...SPOTTER ACTIVATION IS NOT LIKELY TODAY. VRCEK
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329065, 5329066, 5329067, 5329068, 5329069.